July 12, 2012 by EmerJencyWEBB
Toxicology is one of my weaknesses. That being said, I plan to devote a segment on this blog to toxicology topics and pearls of wisdom for management of tox patients. In this first installment, I present a recent review from the NEJM, July 2012 on opioid overdose. I got wind of this article from an excellent site called The Poison Review.
Key learning points for me:
1. The pharmacokinetics of opioids in acute overdose are unpredictable and often irrelevant.
2. Don’t rely on miosis too heavily: meperidine, propxyphene, and tramadol overdoses can have normal or mydriatic pupils. Also, OD from antipsychotics, anticonvulsants, and other sedatives may cause miosis with coma.
3. There is a suggested stepwise dosing algorithm for Narcan administration from 0.04mg to 15mg. If no response after 15mg, consider something else. It ain’t opioids, or opioids are only part of the picture. Also, Narcan DOES NOT HARM patients
4. If there is a positive response to Narcan, observe for 4-6 hours prior to discharge if opioids are all you’re worried about.
5. Don’t forget to address non-cardiogenic pulmonary edema, hypothermia, and rhabdomyolysis.
6. Admit patients who took long-acting or ER preparations, have recurrent respiratory depression, require narcan drips, and intubated pts to the ICU.
Also, there is a sweet diagram on physical signs/symptoms of opioid overdose. The last clue, which I think is both obvious and hilarious is “Possible presence of one or more fentanyl patches”. Awesome.